Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 28, NWS Pendleton, OR

December 18, 201710 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Dec 18, 2017, 8:00 PM PST for 10 counties in Oregon. It took effect at Dec 19, 2017, 8:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2017, 8:00 PM PST (04:00 UTC)
In effect from
Dec 19, 2017, 8:00 AM PST
Expired
Dec 19, 2017, 7:58 PM PST
In force
12 hr
Issued by
NWS Pendleton, OR

Counties Crook County, OR, Deschutes County, OR, Gilliam County, OR, Jefferson County, OR, Morrow County, OR, Sherman County, OR, Union County, OR, Wallowa County, OR, Wasco County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 118 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 4.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2017-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2017-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS76 KPDT 190400
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
800 PM PST Mon Dec 18 2017

...VERY WINDY TUESDAY...

.An approaching cold front will increase southerly winds in the 
southern Grande Ronde Valley through Tuesday evening.

ORZ049-191500-
/O.NEW.KPDT.WI.Y.0028.171219T1600Z-171220T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
800 PM PST Mon Dec 18 2017

...WIND ADVISORY IN EFFECT FROM 8 AM TO 10 PM PST TUESDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 8 AM to 10 PM PST Tuesday.

* WINDS...South 25 to 40 mph with gusts up to 50 mph...mainly
  across the southern portion of the Grande Ronde Valley.

* TIMING...Winds will increase overnight and then reach advisory
  criteria Tuesday morning through evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected 
with gusts of 45 to 55 mph. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
5 follow-up statements
053 
WWUS76 KPDT 191409
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
609 AM PST Tue Dec 19 2017

...VERY WINDY TODAY...

.An approaching cold front will cause strong southerly winds in 
the southern Grande Ronde Valley today through this evening.

ORZ049-192200-
/O.CON.KPDT.WI.Y.0028.171219T1600Z-171220T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
609 AM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 25 to 40 mph with gusts up to 50 mph...mainly 
  across the southern portion of the Grande Ronde Valley.

* TIMING...Winds will increase again this morning and reach
  advisory criteria and continue through this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$
502 
WWUS76 KPDT 191624
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
824 AM PST Tue Dec 19 2017

...VERY WINDY TODAY...

.An approaching cold front will cause strong southerly winds in
the southern Grande Ronde Valley.,.central and north central 
Oregon today through this evening.

ORZ508-510-511-192300-
/O.EXB.KPDT.WI.Y.0028.000000T0000Z-171220T0300Z/
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Central Oregon-
including the cities of Heppner, Condon, Fossil, Dufur, Maupin, 
Bend, Madras, Prineville, and Redmond
824 AM PST Tue Dec 19 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 7 PM PST this evening.

* WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. Local
  gusts to 50 mph along the ridges.

* TIMING...Winds will increase this morning reaching advisory 
  criteria and continue through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ049-192300-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
824 AM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase again this morning and reach 
  advisory criteria and continue through this evening.

* IMPACTS...Strong winds may blow down limbs, and power lines.
  Scattered power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$
835 
WWUS76 KPDT 192049
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1249 PM PST Tue Dec 19 2017

...VERY WINDY TODAY...

.An approaching cold front will cause strong southerly winds in
the southern Grande Ronde Valley...central and north central 
Oregon...and Wallowa County through this evening.

ORZ050-200300-
/O.EXA.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Wallowa County-
including the cities of Enterprise, Joseph, and Wallowa
1249 PM PST Tue Dec 19 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 10 PM PST this evening.

* WINDS...South 20 to 30 mph with gusts up to 50 mph. Wind gusts 
  will be sporadic and sudden.

* TIMING...Gusty will continue through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ049-200300-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
1249 PM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds have increased again early this afternoon and 
  will continue through this evening.

* IMPACTS...Strong winds may blow down limbs, and power lines. 
  Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ508-510-511-200300-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-171220T0300Z/
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Central Oregon-
including the cities of Heppner, Condon, Fossil, Dufur, Maupin, 
Bend, Madras, Prineville, and Redmond
1249 PM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Strong winds will continue through early this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
496 
WWUS76 KPDT 200254
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
654 PM PST Tue Dec 19 2017

...CONTINUED WINDY IN THE SOUTHERN GRANDE RONDE VALLEY...

.A cold front will pass over the area around 7 to 8 PM and the
winds will begin to decrease. 

ORZ508-510-511-200400-
/O.EXP.KPDT.WI.Y.0028.000000T0000Z-171220T0300Z/
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Central Oregon-
including the cities of Heppner, Condon, Fossil, Dufur, Maupin, 
Bend, Madras, Prineville, and Redmond
654 PM PST Tue Dec 19 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Frontal passage has occurred and winds have decreased.

$$

ORZ049-200600-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Grande Ronde Valley-
including the cities of Cove, Elgin, and La Grande
654 PM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will continue through this evening and then
  decrease after 8 PM.

* IMPACTS...Strong winds may blow down limbs, and power lines. 
  Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ050-200600-
/O.CON.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Wallowa County-
including the cities of Enterprise, Joseph, and Wallowa
654 PM PST Tue Dec 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...South 20 to 30 mph with gusts up to 50 mph. Wind gusts 
  will be sporadic and sudden.

* TIMING...Gusty will continue through this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected
with gusts of 45 to 55 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
919 
WWUS76 KPDT 200358
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
758 PM PST Tue Dec 19 2017


ORZ049-050-200500-
/O.CAN.KPDT.WI.Y.0028.000000T0000Z-171220T0600Z/
Grande Ronde Valley-Wallowa County-
758 PM PST Tue Dec 19 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory.

Frontal passage has occurred and winds are decreasing.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 18, 2:29 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Dec 18, 2:29 PM PST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
229 PM PST Mon Dec 18 2017

.SHORT TERM...Tonight through Thursday...Short term models in
pretty good agreement on changes and precipitation. Progressive
weather pattern with mild westerly flow tonight and Tuesday
changing to a northerly flow after a cold front and upper level
low pressure area traverse the area Tuesday night and Wednesday.
This will lead to colder and drier conditions for Wednesday into
Thursday. Main precipitation will be near the crest of the
Cascades and west facing slopes of the Blue Mountains. Additional
amounts will be 1 to 2 inches in the Washington Cascades and 1/2
to 1 inch in the Blues. Impacts will be marginal as snow levels
remain rather high across the mountains tonight and Tuesday. When
the snow levels drop below pass elevations and populated mountain
areas on Tuesday night, the moisture is waning. Best chance may be
the east slopes of the Oregon Cascades where snowfall of 3 to 5
inches are possible in the Sisters, Camp Sherman, Sunriver, and
LaPine areas Tuesday night. May also need to watch Cascade streams
for the next 24-36 hours.

.LONG TERM...Thursday Night through Monday...Upper level low pressure
and a surface cold front will approach the area Thursday night from
the north, crossing the interior Pacific Northwest Friday, and
exiting to the south Friday Night. the latest ECMWF still remains
further west with the trough axis crossing eastern Oregon Friday,
while the GFS keeps the trough axis further to the east with much
less forcing across the local area. the 12Z ECMWF is closer to the
GFS than previous runs, thus will stay close to a blend of the two
solutions, with high end chance PoPs for the eastern mountains, and
slight chance to low end chance PoPs for most of the lower
elevations. Snow levels will fall to near the Columbia Basin floor,
thus expect mainly snow with this event. Given limited deep layer
moisture, expect snowfall amounts to be light, perhaps an inch or
two for the mountains, and very minor amounts for the lower
elevations. Expect lows Thursday night mainly in the teens and 20s
with highs Friday in the 20s to lower 30s.

Models in fairly good agreement for the first portion of the holiday
weekend, with upper low progged to dig across the Rockies/Plains.
and upper level high pressure building well off the WA/OR coast.
Cold and dry northerly flow will prevail Saturday/Sunday, with highs
of 15-25 and lows in the teens valleys to single digits mountains.

For Sunday and Monday, concerns for Christmas Eve and Day will
revolve primarily around cold overnight low temperatures, 5 to 15
degrees as a 1052 mb surface high settles in just to the east of our
area. Otherwise, partly cloudy skies and light winds less than 10
mph are expected.

.AVIATION...00Z TAFs...VFR conditions will generally prevail for the
next 24 hours, with mid deck BKN/OVC expected across most areas.
Local MVFR conditions will be possible in/near areas of rain, with
the greatest chance of this occurring at KALW. Winds of 15G26 KT
this afternoon will lessen by 03-06Z to 12 KT or less, increasing
once again by Tuesday afternoon to 15G25 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  53  32  39 /  20  40  50  20
ALW  41  53  34  40 /  40  50  50  30
PSC  42  54  34  43 /  40  50  20  10
YKM  36  49  29  39 /  50  40  20  10
HRI  39  54  33  42 /  20  30  30  20
ELN  35  44  28  36 /  60  50  20  10
RDM  34  50  21  34 /   0  30  60  30
LGD  38  44  27  33 /  20  30  60  30
GCD  38  48  28  34 /  10  10  60  40
DLS  42  53  35  46 /  30  40  50  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

79/80/80

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.